Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 7, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 9, 2009, 4:40 PM CDT for Edwards County, Pratt County, Stafford County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2009, 4:40 PM CDT (21:40 UTC)
- Expired
- Apr 9, 2009, 5:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Edwards County, KS, Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 5:00 PM CDT | HAIL 1 | 16 Sw St. John, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2162 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 092140 SVRDDC KSC047-151-185-092230- /O.NEW.KDDC.SV.W.0007.090409T2140Z-090409T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 440 PM CDT THU APR 9 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS. NORTHERN PRATT COUNTY IN SOUTH CENTRAL KANSAS. SOUTHWESTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 530 PM CDT * AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL EXTENDING ALONG A LINE FROM 5 MILES NORTH OF TROUSDALE TO 5 MILES NORTHEAST OF IUKA. THESE STORMS WERE MOVING NORTHWEST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... HOPEWELL... DILLWYN... MACKSVILLE... BELPRE... RURAL RESIDENCES OF EASTERN EDWARDS...NORTHERN PRATT AND SOUTHWESTERN STAFFORD COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3797 9924 3801 9881 3773 9856 3776 9918 TIME...MOT...LOC 2139Z 157DEG 15KT 3788 9899 $$ UMSCHEID
2 follow-up statements
000 WWUS53 KDDC 092204 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 504 PM CDT THU APR 9 2009 KSC047-151-185-092230- /O.CON.KDDC.SV.W.0007.000000T0000Z-090409T2230Z/ STAFFORD KS-EDWARDS KS-PRATT KS- 504 PM CDT THU APR 9 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTHERN PRATT...EASTERN EDWARDS AND SOUTHWESTERN STAFFORD COUNTIES... AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTH OF MACKSVILLE...MOVING NORTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... HOPEWELL... MACKSVILLE... RURAL RESIDENCES OF EASTERN EDWARDS...NORTHERN PRATT AND SOUTHWESTERN STAFFORD COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING FOR SOUTH CENTRAL KANSAS. && LAT...LON 3797 9924 3801 9881 3773 9856 3776 9918 TIME...MOT...LOC 2203Z 174DEG 6KT 3785 9894 $$ GERARD
000 WWUS53 KDDC 092222 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 522 PM CDT THU APR 9 2009 KSC047-151-185-092231- /O.EXP.KDDC.SV.W.0007.000000T0000Z-090409T2230Z/ STAFFORD KS-EDWARDS KS-PRATT KS- 522 PM CDT THU APR 9 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PRATT...EASTERN EDWARDS AND SOUTHWESTERN STAFFORD COUNTIES EXPIRES AT 530 PM CDT... * LOCATIONS IMPACTED INCLUDE... HOPEWELL... MACKSVILLE... RURAL RESIDENCES OF EASTERN EDWARDS...NORTHERN PRATT AND SOUTHWESTERN STAFFORD COUNTIES. THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN WILL STILL BE POSSIBLE OVER EASTERN EDWARDS...NORTHERN PRATT AND SOUTHWESTERN STAFFORD COUNTIES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING FOR SOUTH CENTRAL KANSAS. LAT...LON 3797 9924 3801 9881 3773 9856 3776 9918 TIME...MOT...LOC 2221Z 174DEG 6KT 3788 9894 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:49 PM CDT, 51 minutes earlier.
Area forecast discussion, Apr 9, 3:49 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 349 PM CDT THU APR 9 2009 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE MAINLY CENTERED AROUND THE POTENTIAL FOR SEVERE THUNDERSTORMS SOUTHEAST OF DODGE CITY LATE THIS AFTERNOON AND STRONG NORTHERLY WINDS THROUGH THE EVENING HOURS. A VIGOROUS SHORTWAVE AT 500 MB WAS INTENSIFYING AND CLOSING OFF AS IT TRACKS EAST OVER THE OKLAHOMA PANHANDLE TODAY. WATER VAPOR IMAGERY AND HOURLY RUC ANALYSIS SHOWED THE MID LEVEL CENTER NORTH OF GAGE OK AT 20Z. THIS SYSTEM SHOWED SOME NEGATIVE TILT CHARACTERISTICS WITH THE SOUTHEAST PART OF THE DDC CWA AND POINTS FARTHER EAST UNDER THE BEST MID LEVEL DIFFLUENCE. AT THE SURFACE AN OCCLUDED FRONT WAS LOCATED JUST NORTH OF THE KS/OK BORDER SOUTH OF DDC. A DECENT MOIST TONGUE HAS BEEN WRAPPING UP AROUND THE NORTH OF THE SFC LOW INTO SOUTHEAST AND SOUTH CENTRAL KANSAS WITH LOW 50S TDS INTO ICT THIS AFTERNOON. THERE WILL BE A NARROW WINDOW OF OPPORTUNITY FOR THUNDERSTORMS IN THE SOUTHEASTERN CWA THROUGH THE REMAINDER OF THIS AFTERNOON BUT BY 00Z THE SURFACE FRONT SHOULD BE SOUTH AND EAST OF BARBER COUNTY. THE RADAR MOSAIC SHOWS RETURNS INCREASING IN COVERAGE AND INTENSITY OVER CENTRAL AND NORTHWEST KANSAS THIS AFTERNOON. THIS TREND SHOULD CONTINUE INTO THE EVENING HOURS AND EXPECT TO SEE AREAS OF RAIN CONTINUING TO DEVELOP. THE NAM/GFS SHOW 850 TEMPERATURES DROPPING TO AROUND 0C THIS EVENING. CURRENTLY ANY SNOW IS CONFINED TO WESTERN NEBRASKA BUT AS WE COOL INTO THE EVENING HOURS EXPECT TO SEE THE RAIN MIX WITH OR CHANGE TO SNOW OVER MY NORTH/NORTHEAST COUNTIES THIS EVENING. DO NOT EXPECT ANY SIGNIFICANT ACCUMULATION AS THE PRECIPITATION SHOULD BE COMING TO AN END BY 06Z. HAVE DECIDED TO CONTINUE A WIND ADVISORY OVER THE EASTERN PART OF THE CWA THROUGH 06Z AND LET THE ADVISORY EXPIRE FARTHER WEST AT 02Z. HIGH END ADVISORY WINDS HAVE BEEN OCCURRING OVER THE WESTERN COUNTIES ALL AFTERNOON AND THIS AREA OF STRONGER WINDS WILL WORK EAST THIS EVENING PER THE NAM MODEL. QUIETER WEATHER WILL RETURN TO THE REGION ON FRIDAY AS MID LEVEL RIDGING BUILDS IN. THE NEXT SYSTEM TO IMPACT THE CENTRAL PLAINS WILL BE APPROACHING THE AREA ON SATURDAY. WE SHOULD SEE SOME LIMITED MOISTURE RETURN DURING THE DAY ALONG WITH WIDELY SCATTERED SHOWERS AND A FEW THUNDERSTORMS AS UVV INCREASES OVER SOUTHWEST KANSAS SATURDAY AFTERNOON. DAYS 3-7... FCST CONFIDENCE HAS INCREASED QUITE A BIT TODAY WITH RESPECT TO THE WEEKEND SYSTEM AND FOLLOWING ONE. THE ECMWF HAS FINALLY COME AROUND TO THE CANADIAN SOLUTION OF A DEEPER UPPER SYSTEM OVER THE SOUTHERN PLAINS BY SUNDAY. AFTER SOME DOUBT YESTERDAY, WE ARE MORE CONFIDENT IN A RAINY COOL DAY ON SUNDAY FOR MOST OF THE FCST AREA--NOT JUST THE FAR EAST. POPS WERE RAISED CONSIDERABLY FROM DDC EAST. THERE SEEMS LITTLE DOUBT THAT A SOAKING RAIN WILL OCCUR IN OUR EASTERN COUNTIES AND POSSIBLY AS FAR WEST AS DDC. AFTER A RATHER MILD START SUNDAY WITH LOWS IN THE MID 40S, RAIN AND UPSLOPE WINDS SHOULD LEAD TO NEAR STEADY TEMPS. RAIN WILL PROBABLY LINGER INTO SUNDAY NIGHT, ESPECIALLY EAST OF DDC. SOME CLEARING IS LIKELY BY MONDAY. DESPITE 850MB TEMPS CLOSE TO 0C, THE BOUNDARY LAYER WILL LIKELY STAY TOO WARM FOR SNOW. THE MODELS ARE STARTING TO GO BACK TO A MORE AMPLIFIED SOLUTION FOR THE NEXT SYSTEM THU-SAT. THIS COULD MEAN AN EXTENDED PERIOD OF RAIN WITH SMALL DIURNAL TEMPERATURE RANGES. THE ECMWF/CANADIAN SHOW AN AMPLIFIED UPPER LOW OVER THE WESTERN CONUS WITH A STRONG MOISTURE SURGE UP THE HIGH PLAINS. && .AVIATION... NORTH WINDS WILL INCREASE TO 25 TO 35KTS WITH GUSTS TO 45 KTS EARLY THIS AFTERNOON AND CONTINUE THROUGH EARLY EVENING AS A DEEP SFC LOW MOVES TO THE EAST OF OUR TAF SITES. STRONG COLD ADVECTION AND AMPLE MOISTURE WILL LEAD TO EXPANDING LOW CLOUD COVER WITH CIGS FROM 2000-3000FT LATER THIS AFTERNOON. PARTIAL CLEARING MAY OCCUR BY 08Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 32 59 36 60 / 30 0 10 30 GCK 30 57 35 58 / 20 0 10 30 EHA 30 60 34 58 / 0 0 10 20 LBL 31 60 35 59 / 10 0 10 30 HYS 34 56 35 59 / 50 0 10 20 P28 37 59 37 63 / 30 0 10 40 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KSZ045-046-064>066- 078>081-088>090. WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ043- 044-061>063-074>077-084>087. && FN02/24
Hazardous weather outlook, Apr 9, 7:24 AM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 724 AM CDT THU APR 9 2009 KSZ080-081-089-090-101015- KIOWA-PRATT-COMANCHE-BARBER- 724 AM CDT THU APR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY DEVELOP DURING THE MID AFTERNOON. THERE IS A THREAT FOR HAIL TO THE SIZE OF QUARTERS AND A FEW BRIEF...WEAK TORNADOES ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM SOUTHEAST OF A LINE EXTENDING FROM ST JOHN TO GREENSBURG TO NEAR COLDWATER. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-045-046-065-066-079-101015- TREGO-ELLIS-NESS-RUSH-PAWNEE-STAFFORD-EDWARDS- 724 AM CDT THU APR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY DEVELOP DURING THE MID AFTERNOON. THERE IS A THREAT FOR LARGE HAIL TO THE SIZE OF QUARTERS AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ043-044-061>064-074>078-084>088-101015- SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-GRANT-HASKELL- GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK- 724 AM CDT THU APR 9 2009 /624 AM MDT THU APR 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY DEVELOP DURING THE MID AFTERNOON. THERE IS A THREAT FOR LARGE HAIL TO THE SIZE OF QUARTERS AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Apr 9, 4:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM CDT THU APR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 4 E STAFFORD 37.96N 98.53W
04/09/2009 E1.00 INCH STAFFORD KS TRAINED SPOTTER
&&
26The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:19 AM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 19 more | 21 hr |
| Apr 9, 4:20 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 40 min |
| Apr 9, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.